Utah, 2015

Drought in Utah, April 1 to 30, 2015

April 1 to 30, 2015 · NWS GJT · 5 events in 5 counties and zones

During the first half of April little to no precipitation fell across eastern Utah. However, by the third week of April the storm track became more favorable for precipitation in eastern Utah and many locations received above normal precipitation by month's end.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

During the first half of April little to no precipitation fell across eastern Utah. However, by the third week of April the storm track became more favorable for precipitation in eastern Utah and many locations received above normal precipitation by month's end. Drought improvement occurred over the east central portion of the state, while severe drought conditions persisted across northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 9:39 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 31, 9:39 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1039 PM MDT TUE MAR 31 2015

UPDATED AVIATION SECTION

.UPDATE...
ISSUED AT 947 PM MDT TUE MAR 31 2015

BAND OF MID/HIGH LEVEL CLOUDS WERE SLIDING EAST ACROSS THE FORECAST
AREA THIS EVENING AHEAD OF AN UPPER TROUGH MAKING LANDFALL IN THE
PACIFIC NORTHWEST. WILL UPDATE THE FORECAST FOR CLOUDIER SKIES FOR
THE REMAINDER OF TONIGHT. LITTLE IF ANY PRECIPITATION IS EXPECTED. A
SURFACE COLD FRONT HAS PASSED EVANSTON WY AND SALT LAKE CITY. LOOKS
LIKE IT WILL REACH VERNAL BETWEEN 06Z-12Z AND THEN STALL OVER NW
OR WEST-CENTRAL CO DURING THE DAY ON WED.

&&

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 357 PM MDT TUE MAR 31 2015

CONVECTION FIRING ONCE AGAIN THIS AFTERNOON WITH A FEW ISOLATED
STRIKES OF LIGHTNING OCCURRING IN THE SOUTHERN SAN JUANS. A LOOK
OUTSIDE AND ON WEB CAMS SHOW THE BULK OF THE RETURNS ARE VIRGA EVEN
THOUGH WE HAVE DOUBLED OUR PWAT FROM 24 HOURS AGO. AGAIN SHEAR IS
RATHER WEAK UNDER THE RIDGE AXIS SHIFTING OVERHEAD BUT INSTABILITY
CONTINUES TO BE STRONG ENOUGH WITH STRONG HEATING IN PLACE TO POP
THE OROGRAPHIC SHOWERS. EXPECT THE BULK OF THESE SHOWERS TO QUICKLY
DISSIPATE WITH THE LOSS OF HEATING THIS EVENING. WATER VAPOR IS
SHOWING A FETCH OF MOISTURE FROM THE PACIFIC JUST TO OUR WEST. THIS
ELEVATED PLUME OF MOISTURE IS AHEAD OF THE FIRST BATCH OF PACIFIC
ENERGY ARRIVING TO THE WEST AND HELPING TO PUSH THIS WARM RIDGE
EASTWARD. THIS MOISTURE MOVES OVER THE CWA DURING THE EARLY MORNING
HOURS ALONG WITH WEAK QG FORCING AHEAD OF THE LEAD ENERGY. HAVE VERY
LITTLE FAITH THE QPF MODELS ARE PRODUCING BEFORE SUNRISE WILL REACH
THE GROUND BUT RATHER EXPECT ACCAS ON TOP OF THE STRONG EML. THE
SURFACE FRONT ASSOCIATED WITH THIS TROUGH WILL BE LEAKING INTO THE
FAR NORTHWEST CWA TOWARD SUNRISE TOMORROW AND LOOKS TO HANG ON THE
NORTHERN PLATEAUS BY MID DAY. COOLER TEMPERATURES EXPECTED ACROSS
THE CWA TOMORROW DUE TO THE DISPLACEMENT OF THE RIDGE...BUT PROBABLY
FELT MORE ACROSS THE NORTHERN ZONES. MAV GUIDANCE SEEMS TO BE DOING
GOOD LATELY AND DID LEAN THIS WAY FOR TOMORROW. PRECIPITATION WILL
FOCUS NEAR AND NORTH OF THE FRONT IN THE EARLY AFTERNOON WITH THE
NORTHERN MOUNTAINS FAVORED. HOWEVER...MOISTURE CONTINUES TO BE
SEVERELY LACKING AND POPS REMAIN ON THE LOW SIDE. AGAIN EXPECT
SHOWERS TO QUICKLY DWINDLE AFTER SUNSET WITH THE MAIN WAVE PASSING
TO THE EAST OF THE ROCKIES.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 357 PM MDT TUE MAR 31 2015

UPPER LEVEL LOW WILL BECOME CLOSED AT H7 OVER EASTERN UTAH BY
EARLY THURSDAY MORNING...AND SLIDE EAST INTO WESTERN COLORADO BY
THE LATE MORNING. LITTLE MOISTURE WILL BE AVAILABLE WITH THIS
SYSTEM...WHICH SIGNIFIES THE MAIN IMPACT TO BE HIGH WINDS. A FEW
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON
THROUGH FRIDAY MORNING WITH THE FRONTAL PASSAGE SWEEPING THROUGH
THE AREA AND LAPSE RATES INCREASING WITH COOLER AIR ALOFT. WEAK
HIGH PRESSURE WILL BUILD INTO THE REGION FRIDAY AND CONTINUE
THROUGH NEXT WEEK. HIGH TEMPERATURES WILL STAY NEAR NORMAL THROUGH
NEXT WEEK AFTER THE COLD FRONT PASSES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1038 PM MDT TUE MAR 31 2015

COLD FRONT STRETCHING FROM SW WY TO SRN NV WILL MOVE INTO NE UT
BEFORE SUNRISE AND NW CO DURING THE DAY WED BEFORE STALLING. THIS
WILL FOCUS SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE
CENTRAL AND NRN CO MOUNTAINS FROM 18Z WED TO 06Z THU. GUSTY OUTFLOW
WINDS TO NEAR 40 KTS MAY OCCUR LATE IN THE DAY FROM THE HIGH BASED
SHOWERS OR THUNDERSTORMS. GENERAL GRADIENT SURFACE WINDS WILL BE 10-
20 KTS WITH STRONGER GUSTS. ISOLATED SHOWERS/THUNDERSTORMS ARE
EXPECTED OVER THE SAN JUAN MOUNTAINS.

&&

.FIRE WEATHER...
ISSUED AT 357 PM MDT TUE MAR 31 2015

FIRST FIRE WEATHER CONCERNS OF THE SEASON AS FUELS HAVE BEGUN TO
DRY UP WITH THE RECENT STRETCH OF DRY WEATHER. HIGH PRESSURE WILL
BREAK DOWN WEDNESDAY AS A COLD FRONT APPROACHES THE AREA. POCKET
OF RED FLAG CONDITIONS EXPECTED FOR 3 TO 5 HOURS IN THE AFTERNOON
TOMORROW FOR SOUTHWEST COLORADO VALLEYS...THEN A LONGER PERIOD OF
GUSTY WINDS AND LOW RH ON THURSDAY AS THE FRONTAL PASSAGE SWINGS
THROUGH THE REGION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING FROM NOON TO 6 PM MDT WEDNESDAY FOR COZ207-290.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR COZ207-290.

UT...NONE.
&&

UPDATE...JAD
SHORT TERM...15
LONG TERM...JAM
AVIATION...JAD
FIRE WEATHER...JAM
Hazardous weather outlook, Mar 31, 4:52 AM MST, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 AM MDT TUE MAR 31 2015

COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
552 AM MDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS AND LOW HUMIDITY THIS AFTERNOON COULD INCREASE THE
RISK OF AGRICULTURAL OR DITCH BURNS ESCAPING. ISOLATED SHOWERS OR
THUNDERSTORMS ARE EXPECTED OVER THE SAN JUAN MOUNTAINS THIS
AFTERNOON THROUGH EARLY EVENING. LITTLE RAIN IS EXPECTED BUT
OUTFLOW WIND GUSTS TO 35 MPH WILL ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WINDS CONTINUE WEDNESDAY AND THURSDAY WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS FOR THE NORTHERN AND CENTRAL MOUNTAINS
AS A COLD FRONT MOVES THROUGH.

THERE IS A POSSIBILITY OF FREEZING TEMPERATURES IN MOST VALLEYS
THURSDAY...FRIDAY AND SATURDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Severe drought conditions remained in place through the month of April.

Drought, Eastern Uinta Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Severe drought conditions remained in place through the month of April.

Drought, Tavaputs Plateau

When
April 1, 12:00 AM MST to April 25, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Drought conditions improved from severe to moderate by the end of April across the eastern Tavaputs Plateau as precipitation increased during the second half of the month.

Drought, Grand Flat and Arches

When
April 1, 12:00 AM MST to April 25, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought conditions improved from severe to moderate by the end of April across the central portions of eastern Utah as precipitation increased during the second half of the month.

Drought, La Sal & Abajo Mountains

When
April 1, 12:00 AM MST to April 25, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought conditions improved from severe to moderate by the end of April across the La Sal Mountains as precipitation increased during the second half of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586219, 586220, 586222, 586223, 586224.